As I mentioned before, my husband's left foot has developed foot drop, so we went to the neurologist today. She did a nerve conduction study, and told us that it's not just his left foot, but that both his legs are showing slow nerve conduction (the left more so than the right). She strongly suspects Remicade to be the cause. She says she has seen patients on remicade have this happen, however, she says the patients she has seen have developed this after being on remicade for years. My husband noticed this (we're not absolutely certain when), but for sure, one week after his first infusion. She thinks there are 3 possibilities (with remicade being the most likely one):
* Remicade causing the neuropathy
* Post Infections Polyneuropathy aka Guillen Barre Syndrome (seems highly unlikely for my husband)
* Critical Care Polyneuropathy (usually seen in ICU patients)
He's due for his third remicade infusion next week (22nd of May). The Remicade seems to really be helping his Crohn's. He now has 2-3 mushy stools, no pain, and is tolerating a low-residue diet. The neurologist suggested the following course of action:
- Get the next remicade infusion
- Do another nerve conduction study to see if things have gotten worse
- If things have gotten worse with his nerves, stop the Remicade. She says in her experience the neuropathy will eventually get better.
She said something about testing him for antibodies (she seemed vague on whether it's antibodies to remicade). Anyway, she's taken some blood for tests, including B-12 (which I'm sure is ok for my husband (he was checked just 2 weeks ago)). Did anyone else experience this with Remicade? Were you able to switch over to Humira without experiencing the same problems? I am wondering if this is side effect of remicade, or if it is because he's developed antibodies to Remicade. Bascially because she's not sure what's causing this, she's suggesting a wait and see approach. Hopefully (though the other causes seem far fetched), this is not Remicade.
Remicade has really helped my husband's Crohn's disease. What do we do about Crohn's if we stop the Remicade? He's still on 80 mgs of prednisone, and we were hoping the remicade will help wean him off that. I was wondering if we should suggest Humira to the GI - however, I know that Humira is also an anti-TNFalpha agent - would it not also have the same side effects for my husband? Should we suggest starting Imuran or 6-MP? Right now, he's not in a bad way - doesn't need surgery, he's starting to put weight back on. If he stops the remicade, what can we do to prevent him from sliding back?
God, I'm so confused, and so upset. Can't one thing go right for us? Please help.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff
Home now after being in hospital for 45 days
Canasa, Lialda, Vancomycin, Flagyl, Colestipol, Pred 80 mgs, Remicade (3rd infusion due 5/22/08), VSL#3, FloraStor
Still having problems, hoping for a remicade miracle
Need to get off the pred ASAP